The best magazine
Addiction and SSRI Medications
A quote from the article (p 41) states "The newer drugs have fewer side effects and, unlike earlier drugs, are generally not addictive or toxic, even when taken in large quantities.
" This is false, and easily disproved.
Ask current and former patients if they've ever had physical withdrawal symptoms after stopping use of an SSRI, or search the Internet for posts and articles written by patients about addiction to SSRI medication.
I personally have experienced withdrawal symptoms from both Paxil and Effexor.
A close relative of mine has experienced withdrawal symptoms from Paxil.
It's a crime against humanity for pharmaceutical companies and physicians who manufacture and prescribe these drugs to intentionally and knowingly attempt to deceive -- by omission or otherwise - their patients regarding the physically addictive properties of these drugs.
It's especially tragic since this crime is perpetrated on one of the most vulnerable demographic of the general population, and a demographic which is one of the least capable of defending themselves - due to the very nature of mental illness -- against injustice or malpractice.
Full disclosure: a) A recent patient information sheet for Effexor (copyright 2006), published by Wyeth Pharmaceuticals (manufacturer of Effexor) and given to me by my former psychiatrist does state, "When people suddenly stop using Effexor XR, they can get symptoms from stopping the medicine too fast.
Some of these symptoms include:" and there are 24 symptoms listed.
You can appreciate how it's worded - the much more well-known phrase and word avoided are "physical addiction" and "withdrawal.
" (The side effects are shown in a different section, and there are only 16 listed.
) b) I was aware of Effexor's addictive quality before I started taking it, (due to research I did on the Internet) which made the decision an informed one, and a risk I was willing to accept; however, millions of people have been victims of neglect regarding this major component of their treatment.
I don't advocate abandoning the use of SSRI's, but only treating people with mental illness the same as treating people who are more likely to possess the ability to competently hire a lawyer and sue the pants off a doctor or corporation.
I hope the truth about the addictive properties of SSRIs will be fully and honestly revealed to the public ASAP.
If Wyeth - along with other pharmaceutical companies - doesn't come out with it, I suppose TIME might have a story about it once our troops come home and cease use of the drugs.
See also: TIME: America's Medicated Army Addendum, July 17, 2008 - I've recently been corrected, and informed that addiction is the wrong term in the case of SSRI medication; the medical community prefers physical dependence, but my American Heritage dictionary made no distinction between the two.
I won't quote from the dictionary here -- an ample supply of definitions is available on the Internet.
Addendum, July 30, 2008 - Referring to a line from this article, "When people suddenly stop using Effexor XR, they can get symptoms from stopping the medicine too fast.
Some of these symptoms include:", I realized that statement is not only carefully worded to avoid the term addiction or physical dependence, but completely misleading.
Although tapering off some of these medications gradually will ease withdrawal symptoms, in many cases it will not absolutely eliminate them.
And the other side of the coin is that in some cases a person will never experience side effects or withdrawal.
I suggest to anybody interested to research multiple sources of information if he or she would like to find a rough estimate of the actual ratio.